The Complexity of Geodesic Spanners

Authors Sarita de Berg, Marc van Kreveld, Frank Staals

Thumbnail PDF


  • Filesize: 0.75 MB
  • 16 pages

Document Identifiers

Author Details

Sarita de Berg
  • Department of Information and Computing Sciences, Utrecht University, The Netherlands
Marc van Kreveld
  • Department of Information and Computing Sciences, Utrecht University, The Netherlands
Frank Staals
  • Department of Information and Computing Sciences, Utrecht University, The Netherlands

Cite AsGet BibTex

Sarita de Berg, Marc van Kreveld, and Frank Staals. The Complexity of Geodesic Spanners. In 39th International Symposium on Computational Geometry (SoCG 2023). Leibniz International Proceedings in Informatics (LIPIcs), Volume 258, pp. 16:1-16:16, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2023)


A geometric t-spanner for a set S of n point sites is an edge-weighted graph for which the (weighted) distance between any two sites p,q ∈ S is at most t times the original distance between p and q. We study geometric t-spanners for point sets in a constrained two-dimensional environment P. In such cases, the edges of the spanner may have non-constant complexity. Hence, we introduce a novel spanner property: the spanner complexity, that is, the total complexity of all edges in the spanner. Let S be a set of n point sites in a simple polygon P with m vertices. We present an algorithm to construct, for any constant ε > 0 and fixed integer k ≥ 1, a (2k + ε)-spanner with complexity O(mn^{1/k} + nlog² n) in O(nlog²n + mlog n + K) time, where K denotes the output complexity. When we consider sites in a polygonal domain P with holes, we can construct such a (2k+ε)-spanner of similar complexity in O(n² log m + nmlog m + K) time. Additionally, for any constant ε ∈ (0,1) and integer constant t ≥ 2, we show a lower bound for the complexity of any (t-ε)-spanner of Ω(mn^{1/(t-1)} + n).

Subject Classification

ACM Subject Classification
  • Theory of computation → Computational geometry
  • spanner
  • simple polygon
  • polygonal domain
  • geodesic distance
  • complexity


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Mohammad Ali Abam, Marjan Adeli, Hamid Homapour, and Pooya Zafar Asadollahpoor. Geometric spanners for points inside a polygonal domain. In 31st International Symposium on Computational Geometry, SoCG, volume 34 of LIPIcs, pages 186-197, 2015. URL:
  2. Mohammad Ali Abam, Mark de Berg, Mohammad Farshi, Joachim Gudmundsson, and Michiel H. M. Smid. Geometric spanners for weighted point sets. Algorithmica, 61(1):207-225, 2011. Google Scholar
  3. Mohammad Ali Abam, Mark de Berg, and Mohammad Javad Rezaei Seraji. Geodesic spanners for points on a polyhedral terrain. SIAM J. Comput., 48(6):1796-1810, 2019. URL:
  4. Sunil Arya, Gautam Das, David M. Mount, Jeffrey S. Salowe, and Michiel H. M. Smid. Euclidean spanners: short, thin, and lanky. In In Twenty-Seventh Annual ACM Symposium on Theory of Computing, STOC, Proceedings, pages 489-498. ACM, 1995. Google Scholar
  5. Michael A. Bender and Martin Farach-Colton. The LCA problem revisited. In In Theoretical Informatics, 4th Latin American Symposium, LATIN, Proceedings, volume 1776 of Lecture Notes in Computer Science, pages 88-94. Springer, 2000. Google Scholar
  6. Sujoy Bhore and Csaba D. Tóth. Euclidean Steiner spanners: Light and sparse. SIAM Journal on Discrete Mathematics, 36(3):2411-2444, 2022. Google Scholar
  7. Prosenjit Bose, Jurek Czyzowicz, Evangelos Kranakis, Danny Krizanc, and Anil Maheshwari. Polygon cutting: Revisited. In Discrete and Computational Geometry, Japanese Conference, JCDCG, Revised Papers, volume 1763 of LNCS, pages 81-92, 1998. URL:
  8. Prosenjit Bose, Rolf Fagerberg, André van Renssen, and Sander Verdonschot. On plane constrained bounded-degree spanners. Algorithmica, 81(4):1392-1415, 2019. Google Scholar
  9. Prosenjit Bose, Joachim Gudmundsson, and Michiel H. M. Smid. Constructing plane spanners of bounded degree and low weight. Algorithmica, 42(3-4):249-264, 2005. Google Scholar
  10. Prosenjit Bose and J. Mark Keil. On the stretch factor of the constrained Delaunay triangulation. In In the 3rd International Symposium on Voronoi Diagrams in Science and Engineering, ISVD, pages 25-31. IEEE Computer Society, 2006. Google Scholar
  11. Prosenjit Bose and Michiel H. M. Smid. On plane geometric spanners: A survey and open problems. Comput. Geom., 46(7):818-830, 2013. URL:
  12. Prosenjit Bose and André van Renssen. Spanning properties of Yao and Θ-graphs in the presence of constraints. Int. J. Comput. Geom. Appl., 29(2):95-120, 2019. Google Scholar
  13. T.-H. Hubert Chan, Anupam Gupta, Bruce M. Maggs, and Shuheng Zhou. On hierarchical routing in doubling metrics. ACM Trans. Algorithms, 12(4):55:1-55:22, 2016. URL:
  14. T.-H. Hubert Chan, Mingfei Li, Li Ning, and Shay Solomon. New doubling spanners: Better and simpler. SIAM J. Comput., 44(1):37-53, 2015. Google Scholar
  15. Bernard Chazelle. Triangulating a simple polygon in linear time. Discret. Comput. Geom., 6:485-524, 1991. Google Scholar
  16. Kenneth L. Clarkson. Approximation algorithms for shortest path motion planning. In Alfred V. Aho, editor, In the 19th Annual ACM Symposium on Theory of Computing, STOC, pages 56-65. ACM, 1987. Google Scholar
  17. Gautam Das. The visibility graph contains a bounded-degree spanner. In In the 9th Canadian Conference on Computational Geometry, CCCG, 1997. Google Scholar
  18. Mark de Berg, Otfried Cheong, Marc J. van Kreveld, and Mark H. Overmars. Computational geometry: Algorithms and applications, 3rd Edition. Springer, 2008. URL:
  19. Sarita de Berg, Marc van Kreveld, and Frank Staals. The complexity of geodesic spanners. CoRR, abs/2303.02997, 2023. URL:
  20. Michael Elkin and Shay Solomon. Optimal Euclidean spanners: Really short, thin, and lanky. J. ACM, 62(5):35:1-35:45, 2015. Google Scholar
  21. Lee-Ad Gottlieb and Liam Roditty. An optimal dynamic spanner for doubling metric spaces. In 16th Annual European Symposium on Algorithms, ESA, volume 5193 of Lecture Notes in Computer Science, pages 478-489, 2008. URL:
  22. Leonidas J. Guibas and John Hershberger. Optimal shortest path queries in a simple polygon. J. Comput. Syst. Sci., 39(2):126-152, 1989. Google Scholar
  23. Leonidas J. Guibas, John Hershberger, Daniel Leven, Micha Sharir, and Robert Endre Tarjan. Linear-time algorithms for visibility and shortest path problems inside triangulated simple polygons. Algorithmica, 2:209-233, 1987. Google Scholar
  24. Sariel Har-Peled and Manor Mendel. Fast construction of nets in low-dimensional metrics and their applications. SIAM J. Comput., 35(5):1148-1184, 2006. URL:
  25. John Hershberger and Subhash Suri. An optimal algorithm for Euclidean shortest paths in the plane. SIAM J. Comput., 28(6):2215-2256, 1999. Google Scholar
  26. David G. Kirkpatrick. Optimal search in planar subdivisions. SIAM J. Comput., 12(1):28-35, 1983. Google Scholar
  27. Hung Le and Shay Solomon. Truly optimal Euclidean spanners. In 60th IEEE Annual Symposium on Foundations of Computer Science, FOCS, pages 1078-1100. IEEE Computer Society, 2019. Google Scholar
  28. Christos Levcopoulos, Giri Narasimhan, and Michiel H. M. Smid. Efficient algorithms for constructing fault-tolerant geometric spanners. In In the 13th Annual ACM Symposium on the Theory of Computing, STOC, Proceedings, pages 186-195. ACM, 1998. Google Scholar
  29. Joseph S. B. Mitchell and Wolfgang Mulzer. Proximity algorithms. In Handbook of Discrete and Computational Geometry (3rd Edition), chapter 32, pages 849-874. Chapman & Hall/CRC, 2017. Google Scholar
  30. Giri Narasimhan and Michiel H. M. Smid. Geometric Spanner Networks. Cambridge University Press, 2007. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail